Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS State College, PA

July 18, 2004Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 18, 2004, 1:02 AM EDT for Warren County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 1:02 AM EDT (05:02 UTC)
Expired
Jul 18, 2004, 7:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 180503
FFWCTP
PAC123-181100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 AM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 700 AM EDT.

* AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING HEAVY THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN 
THE WARNED AREA...ESPECIALLY IN WESTERN WARREN COUNTY. RUNOFF FROM 
THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AND NEAR 
COLUMBUS...GRAND VALLEY AND TIDIOUTE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 4199 7895 4163 7898 4163 7959 4200 7961

$$

JV
2 follow-up statements
000 
WGUS71 KCTP 180837
FFSCTP
PAC123-181130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT SUN JUL 18 2004


...A FLASH FLOOD WARNING CONTINUES FOR WARREN COUNTY UNTIL 700 AM
EDT...

AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE HEAVY RAIN THAT HAD FALLEN OVER WESTERN WARREN COUNTY HAS 
TAPERED OFF TO ONLY LIGHT SHOWERS.  ACCORDING TO RADAR RAINFALL 
ESTIMATES...UP TO THREE INCHES OF RAIN HAS FALLEN OVER THE WESTERN 
EDGE OF THE COUNTY OVERNIGHT. 

LOCAL LAW ENFORCEMENT OFFICIALS RECENTLY REPORTED THAT THEY KNEW OF 
NO CURRENT FLOODING PROBLEMS.  

EVEN THOUGH THE RAIN HAS TAPERED OFF...IT IS STILL POSSIBLE THAT THE 
HEAVY RAIN EARLIER IS FILLING AREA CREEKS AND STREAMS AND CAUSING 
THEM TO GO OUT OF THEIR BANKS. 

IN A FLASH FLOOD...SMALL CREEKS AND STREAMS WILL RAPIDLY 
FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

DANGELO
000 
WGUS71 KCTP 181051
FFSCTP
PAC123-181100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 AM EDT SUN JUL 18 2004


...THE FLASH FLOOD WARNING WHICH IS IN EFFECT FOR WARREN COUNTY 
WILL BE ALLOWED TO EXPIRE AT 7 AM EDT...

LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED NO FLOODING PROBLEMS 
DUE TO THE HEAVY RAIN THAT FELL EARLY THIS MORNING OVER EXTREME 
WESTERN WARREN COUNTY...AND THE HEAVY RAIN ENDED A FEW HOURS AGO. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 7 AM. 

EVEN THOUGH NO REPORTS OF FLOODING HAVE BEEN RECEIVED...STREAMS AND 
CREEKS MAY BE RUNNING HIGH...AND SOME ROADWAYS MAY BE COVERED WITH 
WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.

$$

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:23 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 17, 9:23 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
923 PM EDT SAT JUL 17 2004

.SHORT TERM (REST OF TONIGHT THROUGH SUNDAY NIGHT)...
ONE SIGNIFICANT SHORT WAVE CURRENTLY ROTATING NE ACROSS PENN IN
ADVANCE OF THE PRIMARY CLOSED UPPER LOW OVER OHIO. A SECOND POTENT
SHORT WAVE WILL BE RIDING NWD ALONG THE APPALACHIAN MTN CHAIN LATE
SUNDAY MORNING AND AFTERNOON. THIS SECOND WAVE WILL BRING THE MOST
WIDESPREAD AND HEAVIEST RAIN ACROSS OUR CWA WITH A SOLID 1.0-1.5
FALLING FROM EARLY SUNDAY MORNING THROUGH LATE AFTERNOON AS THE NOSE
OF A 30 KT SERLY 850MB JET SWEEPS NORTH ACROSS THE REGION.

WEAKLY UNSTABLE BOUNDARY LAYER WITH LI/S OF 1- TO -2 WILL SUPPORT
SOME ELEVATED CONVECTION (TSRA)...ESPECIALLY ACROSS THE SUSQ
VALLEY...AND SW MTNS WHERE MID LVLS WILL BE RELATIVELY COOLER CLOSE
TO THE 700-500MB CLOSED LOW.

WILL REISSUE THE SPECIAL WEATHER STATEMENT WHICH DESCRIBES THE
TIMING AND AMOUNT OF RAIN WE EXPECT DURING SUNDAY...ALONG WITH THE
LIKELIHOOD OF THE RAIN ONLY CAUSING MINOR FLOODING PROBLEMS ALONG
STREAMS AND THROUGH POOR DRAINAGE AREAS. MARFC GUIDANCE WITH AN
AVERAGE OF 1.75 RAISES SEVERAL POINTS ON THE LARGER CREEKS IN THE
LOWER SUSQ VALLEY TO AROUND CAUTION STAGE...BUT NO POINTS NEAR
FLOOD. ITS NOT UNLIKELY TO SEE SOME 2-2.5 INCH AMOUNTS...BUT THIS
IS STILL WITHIN 6-12 HOUR FLASH FLOOD GUIDANCE FOR PRACTICALLY THE
ENTIRE AREA.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 220 PM EDT SAT JUL 17 2004

SYNOPSIS...
SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS
THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80.
THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY
AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE
LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT
ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS
THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND
SEASONABLY COOL CONDITIONS.

AVIATION...(18Z-18Z)
DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN
LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED
THUNDERSTORMS WITH RA/+RA.  VFR SAT AFTN WITH -SHRA SPREADING NE
FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER
DARK.

SHORT TERM (TONIGHT)...
RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS.
ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM
RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING
STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED
ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF
THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND
AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST
CENTRAL PA SUNDAY MORNING.

LONG TERM (SUNDAY THROUGH SATURDAY)...
SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES
FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT
RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST
RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT
ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN
PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH
ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5
TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO
THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN
SEABOARD.  THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF
SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW
NORMAL TEMPERATURES.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SPS FOR THE ENTIRE CWA FOR WIDESPREAD 1-2 INCH RAINFALL ON
SUNDAY.
&&

SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SAT JUL 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171939-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
346 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL
MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY
RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD
NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT
THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG
DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL.
HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN
PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO
LOCAL MINOR FLOODING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 17, 9:20 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT SAT JUL 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181500-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
920 PM EDT SAT JUL 17 2004

...A WET SUNDAY IS ON TAP FOR CENTRAL PENNSYLVANIA...

AN UNUSUALLY DEEP AND SLOW MOVING SUMMER STORM SYSTEM WILL APPROACH
PENNSYLVANIA OVERNIGHT AND SUNDAY. RAIN FROM THIS WEATHER SYSTEM WILL
OVERSPREAD MOST OF CENTRAL PENNSYLVANIA OVERNIGHT AND THE REST OF
EAST CENTRAL PENNSYLVANIA SUNDAY MORNING. THE RAIN COULD BE HEAVY AT
TIMES DURING THE DAY...AND MANY AREAS SHOULD RECEIVE BETWEEN ONE AND
TWO INCHES OF RAIN BY LATE SUNDAY EVENING.

AT THE CURRENT TIME...SIGNIFICANT FLOODING IS NOT EXPECTED.
HOWEVER...PONDING OF WATER ON AREA ROADWAYS WILL BE LIKELY SUNDAY
AFTERNOON IN SOME OF THE HEAVIER DOWNPOURS. OTHER MINOR FLOODING OF
SMALL STREAMS AND CREEKS COULD ALSO OCCUR...BUT AGAIN SIGNIFICANT
FLOODING IS NOT EXPECTED.

THE HEAVIEST RAIN SHOULD BE OVER BY LATE SUNDAY EVENING...BUT SHOWERS
WILL REMAIN IN THE FORECAST SUNDAY NIGHT AND MONDAY AS THE SYSTEM
SLOWLY MOVES NORTH OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JUNG/LAMBERT
Local storm report, Jul 17, 10:45 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             KNOXVILLE               41.96N 77.44W
07/17/2004  0.75 INCH        TIOGA              PA   EMERGENCY MNGR

0845 PM     FLASH FLOOD      ELKLAND                 41.99N 77.31W
07/17/2004                   TIOGA              PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED AND STREAMS OUT OF THEIR BANKS. TWO
            HOMES HAD A PARTIAL BASEMENT COLLAPSE DUE TO FLOODING.

&&

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:15 PM EDTFlash Flood WarningCTPTioga6 hr
Jul 18, 7:00 PM EDTFlash Flood WarningCTPSomerset4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.